Alert archive / Iowa / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS Sioux Falls, SD

June 23, 1998Woodbury County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Jun 23, 1998, 9:55 PM CDT for Woodbury County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1998, 9:55 PM CDT (02:55 UTC)
Expired
Jun 24, 1998, 12:55 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 240259
FFWFSD
IAC193-240555-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WOODBURY COUNTY IN NORTHWESTERN IOWA

* UNTIL 1255 AM CDT

* AT 955 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHERN WOODBURY
  COUNTY...MOVING SLOWLY EAST.

* HEAVY RAINS OF 2 TO 4 INCHES HAVE FALLEN ACROSS SOUTHERN WOODBURY
  COUNTY THIS EVENING AND ADDITIONAL HEAVY RAINS OD 1 TO 3 INCHES
  ARE LIKELY. FLOODING IS ESPECIALLY LIKELY NEAR FARMERS DITCH AND
  GARRETSON DITCH DRAINAGE AREAS.
|
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

CJ

IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 9:00 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 23, 9:00 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT TUE JUN 23 1998

SVR WX IN CWA. NO UPDATES FOR NOW.

.FSD...NONE

In the hours before

Local storm report, Jun 23, 7:56 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
756 PM CDT TUE JUN 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 W EMERSON               NE   1 INCH HAIL
06/23/98   DIXON

0748 PM    EMERSON                   NE   1.75 INCH HAIL
06/23/98   DAKOTA
Local storm report, Jun 23, 7:56 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
756 PM CDT TUE JUN 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 W EMERSON               NE   1 INCH HAIL
06/23/98   DIXON

0748 PM    EMERSON                   NE   1.75 INCH HAIL
06/23/98   DAKOTA
Local storm report, Jun 23, 8:58 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
858 PM CDT TUE JUN 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 W EMERSON               NE   1 INCH HAIL
06/23/98   DIXON

0748 PM    EMERSON                   NE   1.75 INCH HAIL
06/23/98   DAKOTA

0800 PM    SLOAN                     IA   1 INCH HAIL
06/23/98   WOODBURY

0806 PM    HORNICK                   IA   TORNADO
06/23/98   WOODBURY                       REPORTED BY EOC

0806 PM    SLOAN                     IA   1.75 INCH HAIL
06/23/98   WOODBURY

0808 PM    SLOAN                     IA   TORNADO
06/23/98   WOODBURY                       REPORTED BY EOC NEAR SLOAN

0814 PM    2 W SALIX                 IA   1 INCH HAIL
06/23/98   WOODBURY                       OCCURED AT BROWNS LAKE

0815 PM    5 W ALTA                  IA   1 INCH HAIL
06/23/98   BUENA VISTA

0824 PM    6 W DAKOTA CITY           NE   1 INCH HAIL
06/23/98   DAKOTA
Local storm report, Jun 23, 8:58 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
858 PM CDT TUE JUN 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 W EMERSON               NE   1 INCH HAIL
06/23/98   DIXON

0748 PM    EMERSON                   NE   1.75 INCH HAIL
06/23/98   DAKOTA

0800 PM    SLOAN                     IA   1 INCH HAIL
06/23/98   WOODBURY

0806 PM    HORNICK                   IA   TORNADO
06/23/98   WOODBURY                       REPORTED BY EOC

0806 PM    SLOAN                     IA   1.75 INCH HAIL
06/23/98   WOODBURY

0808 PM    SLOAN                     IA   TORNADO
06/23/98   WOODBURY                       REPORTED BY EOC NEAR SLOAN

0814 PM    2 W SALIX                 IA   1 INCH HAIL
06/23/98   WOODBURY                       OCCURED AT BROWNS LAKE

0815 PM    5 W ALTA                  IA   1 INCH HAIL
06/23/98   BUENA VISTA

0824 PM    6 W DAKOTA CITY           NE   1 INCH HAIL
06/23/98   DAKOTA

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:19 PM CDTTornado WarningFSDWoodbury31 min
Jun 23, 7:50 PM CDTTornado WarningFSDWoodbury35 min
Jun 23, 8:16 PM CDTTornado WarningFSDWoodbury34 min
Jun 23, 8:18 PM CDTSevere Thunderstorm WarningFSDBuena Vista32 min
Jun 23, 8:23 PM CDTTornado WarningFSDPlymouth32 min
Jun 23, 8:39 PM CDTTornado WarningFSDSioux31 min
Jun 23, 8:51 PM CDTSevere Thunderstorm WarningFSDWoodbury34 min
Jun 23, 9:20 PM CDTSevere Thunderstorm WarningFSDBuena Vista50 min
Jun 24, 1:35 AM CDTFlash Flood WarningFSDWoodbury5 hr

Nearby

Flash Flood Warnings in Iowa, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.